Back to Ask the Diabetes Team Ask the Diabetes Team

From Ames, Iowa, USA:

Our daughter has had type 1 diabetes for about 10 weeks. Everything was going all right until this morning when she started vomiting. Her blood sugar was 99 mg/dl [5.5 mmol/L] and later 90 mg/dl [5.0 mmol/L], but she was still vomiting. We checked her ketones in the morning and they were large. We tried to give her some sips of 7-Up to bring up her blood sugar, but it did not help so much because of vomiting. We talked to our doctor and her recommendation was to give five units of glucagon and after that one unit of Humalog and repeat it every two hours. Every time, our daughter's blood sugar was around 60 mg/dl [3.3 mmol/L] to 65 mg/dl [3.6 mmol/L]. Each time we gave her glucagon, she vomited. Finally, we got her second ketone test late in the evening and the result was the same as in the morning -- large -- no improvement. We are in a Catch-22 situation. We are not able to bring her ketones down, cannot even check because she does not enough fluid to urinate because of frequent vomiting. We are not able to bring up her blood sugar even with glucagon. Her stomach is brittle so she is not able to eat much, but she should still take some Humalog insulin to help get rid of the ketones. We are afraid of low blood sugar because she is not eating enough and glucagon does not make it better. But, we are also afraid of the large ketones. We are in the touch with our diabetes team but would like to know your opinion.


By the time you get this note, her illness will likely have resolved in some fashion. So, this is GENERAL advice and not to supercede that which you get from your own diabetes team.

I am giving you MY PERSONAL professional approach to what you've described.

I recommend that persons with type 1 diabetes check for ketones (either in urine - which is inexpensive - or in blood with a special meter and strips - which is convenient but pricier) whenever the blood glucose is more than 240 mg/dL [13.3 mmol/L] OR when the child is ill, ESPECIALLY with vomiting. Some clinicians will use a glucose level of 250 mg/dL [13.9 mmol/L] or even 300 mg/dL [16.7 mmol/L]. I think a cutoff of 250 mg/dL [13.9 mmol/L] is okay, but I think 300 mg/dl [16.7 mmol/L] has the potential for catching things too late.

Anyone is allowed to have a gastrointestinal illness with vomiting. Certainly, having diabetes does not make you immune from this, but it does not necessarily increase your risk either. However, a gastrointestinal illness can certainly impact diabetes by leading to accelerated production of ketones (which then leads to MORE vomiting and the potential to spiral into life-threatening DKA), and can impact the glucose levels: if the intestines are not working well, then you can't digest and absorb nutrients well and the glucose levels can drop, especially with insulin on board. But if you don't give insulin, you run the risk of DKA. A real CATCH-22, isn't it?

I think the use of glucagon here is not at all unreasonable. The "rule of thumb" for "mini-doses" of glucagon is to mix up the glucagon as per the directions (mix the diluting solution with the vial of glucagon) and then use a regular insulin syringe and draw up a unit for each year of the child's life, up to 15 units. So, if she got 5 units, she must be 5 years old. Glucagon commonly causes vomiting (there's that CATCH-22 again!!) but not so typically at these very low doses.

Personally, I do not like to give rapid-acting insulins, such as Humalog or NovoLog, on sick days. I think that in the presence of ketones, the "usual" doses you expect to work don't work so well and that they don't clear the ketones and you have to give a shot every two hours. LOTS OF work there. Instead, I prefer to use Regular insulin on sick days. It works almost as fast but works better with ketones in my experience and, more importantly, is metabolized a little more slowly to allow reversal of the ketones. The risk? "Dropping" out the glucose two to four hours after the shot. But, that is why I try to remind families to have some of the following on hand on sick days: "regular" sugared (and some sugar-free) popsicles or flavor ices, Kool-Aid, Jello, and/or canned fruit in heavy syrup (this fruit syrup seems to settle the stomach some plus is pretty darn sugary). So, what if the sugar goes up some? You can always give more faster-acting insulin to bring the glucose down. The key is to maintain the child's hydration (so very frequent SMALL sips of fluids so that, for example, over 30 minutes, the child has had a cup or so of fluids and then do it again) AND to make the child feel better by helping to clear out the ketones, which is done by use of insulin and some available glucose. If the patient's glucose is already high, you don't need to give extra. I have my patients call me every three hours or sooner if the vomiting will not resolve so that we can consider I.V. fluids, if necessary.

I do not typically advocate for use of anti-vomiting medications, such as phenergan or Tigan, as these make children sleepy and arousing them can be hard. Other clinicians are less worried about this.

Again, this is my general approach.


Original posting 21 Dec 2006
Posted to Sick Days


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.